Alabama, 2001

Damaging Wind in Alabama, June 28, 2001

June 28, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 2:03 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 28, 2:03 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
303 PM CDT THU JUN 28 2001

THERE WILL BE VERY LITTLE CHANGE IN THE CURRENT WEATHER PATTERN INTO
THE WEEKEND.  THAT UPPER LOW WILL CONTINUE TO SPIN TO OUR WEST, OR
NORTHWEST, WITH A SERIES OF VORT LOBES ROTATING AROUND IT.  TIMING OF
THE IMPULSES IS DIFFICULT, BUT WITH A GOOD SUPPLY OF MOISTURE
REMAINING OVER THE AREA, AND A TROPICAL WAVE MOVING SLOWLY WEST FROM
FL, WE CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ANY TIME OF THE
DAY OR NIGHT. TEMPERATURES WILL CONTINUE ABOUT THE SAME AS DURING THE
PAST FEW DAYS.  THE AREAS RECEIVING RAIN EARLY WILL OBVIOUSLY HAVE
LOWER HIGHS.

HSV 066/085 067/085 3535
BHM 0
69/086 069/086 3535
MGM 069/089 070/088 3535

.BHM...NONE.

In the hours before

Special weather statement, Jun 28, 11:45 AM CST, 2 hours 22 minutes before
ALZ001>038-040>050-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU JUN 28 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE ATMOSPHERE WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF ALABAMA THIS AFTERNOON AND EVENING WITH
SOME THUNDERSTORMS LASTING INTO THE OVERNIGHT HOURS. TEMPERATURES
ALOFT HAVE WARMED A LITTLE COMPARED TO THE PAST COUPLE OF DAYS...SO
LARGE HAIL WILL NOT BE A MAJOR THREAT. HOWEVER...WITH DAYTIME
HEATING...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR SCATTERED STRONG
THUNDERSTORMS. THESE STRONG STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO 30 MPH...HEAVY RAINFALL AND SMALL HAIL.

EVEN THOUGH THE MAJORITY OF THE STORMS LOOK TO REMAIN BELOW SEVERE
LIMITS...ISOLATED SEVERE STORMS COULD OCCUR.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 2,
MONTGOMERY IS 2,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.H

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 28, 2:07 PM CST
Where
Russell County, Hurtsboro
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -85.400

A few trees were blown down on the western side of Hurtsboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251760.